Custom Search

News

Wednesday 01 December 2004

Acute myocardial infarction associated with albuterol.

By: Fisher AA, Davis MW, McGill DA.

Ann Pharmacother 2004 Dec;38(12):2045-9

OBJECTIVE: To report a case of acute myocardial infarction (AMI) following the use of albuterol (salbutamol) in a patient without preexisting coronary artery disease and to review the related literature. CASE SUMMARY: An 84-year-old white woman with no history of cardiac disease was treated for an exacerbation of chronic obstructive pulmonary disease with albuterol 5 mg and ipratropium bromide 500 microg nebulized with oxygen; the albuterol was given in the same dose every 2 hours. Her respiratory condition improved, but soon after the sixth dose of albuterol, she developed increasing chest tightness. The electrocardiogram (ECG) showed ST segment elevation in the chest leads (V(2,3)) and, subsequently, the troponin I concentration and creatine kinase rose. Urgent coronary angiography showed smooth coronary arteries with no obstructive coronary artery disease or thrombosis. Left ventriculography showed anterior hypokinesia consistent with anterior myocardial injury. A subsequent echocardiogram also revealed normal left ventricular size but anterior, anteroseptal, and apical hypokinesia. An objective causality assessment revealed that albuterol had a probable likelihood of causing the AMI in this patient. DISCUSSION: A MEDLINE search (1966-February 2004) revealed 6 other case reports of AMI associated with albuterol treatment. The possible pathogenesis of albuterol-induced myocardial necrosis includes activation of cardiac and peripheral beta(2)-adrenoceptors, inducing positive chronotropic and inotropic effects and vasodilation with coronary blood flow redistribution. Albuterol can also cause hypokalemia and other metabolic and electrical changes, including prolonged QT interval. These effects may be especially detrimental in patients with hypoxia, hypercapnea, and preexisting heart diseases. CONCLUSIONS: Although myocardial injury is a rare complication following albuterol therapy, clinicians should use high-dose beta(2)-agonists with caution. Close monitoring of ECG and metabolic changes is recommended before early repeated high doses are administered.

Use of this site is subject to the following terms of use